Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 80, NWS Lincoln, IL

May 26, 1996Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 1996, 3:23 PM CDT for Clay County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 3:23 PM CDT (20:23 UTC)
Expired
May 26, 1996, 3:55 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clay County, IL

What was reported inside it

TimeReportWhereRemark
May 26, 3:37 PM CDTHail 0.75Flora, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 262024
SVRSPI
ILC025-262055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT SUN MAY 26 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST ILLINOIS

   ...CLAY COUNTY
 
AT 320 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
KINMUNDY IN EASTERN MARION COUNTY.

THE STORM WAS MOVING TO THE EAST AT 30 MPH AND SHOULD MOVE THROUGH
THE FOLLOWING TOWNS...LOUISVILLE...FLORA AND CLAY CITY.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE
A TORNADO AT ANY TIME.

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 26, 1:54 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SUN MAY 26 1996

AS OF 18Z...88D SHOWING PCPN FROM MCS ACROSS NRN PTNS OF CWA WITH A
FEW TRW POPPING UP IN OUR SERN COUNTIES.

12Z MODEL RUNS SHOWG THAT LOW OVR SW WILL CONT TO LIFT TO THE N AND E...
THIS WILL GIVE KS AND OK GOOD CHANCE FOR SVR WX TONIGHT BEFORE IT MOVES
INTO IL LATE TONIGHT AND EARLY TOMORROW.

CURRENT RW/TRW ACTIVITY IS ONLY MOVG TO THE NE AT ABOUT 25 MPH...SO
BELIEVE IT WILL NOT EXIT NRN PTNS OF CWA TIL AFTER 00Z.  THEN THERE
WILL BE A BRIEF BREAK BEFORE MORE PCPN MOVES INTO THE AREA BY EARLY
TOMORROW MORNING AS H5 LOW MOVES INTO NC KS WITH VORT LOBE ACROSS NRN
MO/C IL BY 12Z.

CURRENT ZONES LOOK GOOD FOR TONIGHT AND TOMORROW WITH HIGHER POPS
ACROSS NRN PTNS OF AREA.

QPF NUMBERS FOR CWA ARE BETWEEN 1 AND 2 INCHES MONDAY NIGHT...WILL
HAVE TO WAIT AND SEE IF A FFA WILL BE NEEDED TOMORROW OR TOMORROW
NIGHT.

PIA    55/70  8x8
SPI    57/73  87
DEC    57/72  77
CMI    57/71  77
SE IL  59/75  76

BYRD

In the hours before

Special weather statement, May 26, 10:57 AM CDT, 4 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT SUN MAY 26 1996

ALTHOUGH SHOWERS AND THUNDERST\ORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT...NONE ARE EXPECTED TO BE SEVERE...SO SPOTTER
ACTIVATION WILL NOT BE NEEDED.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:38 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon67 min
May 25, 8:28 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby47 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningILXEffingham25 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningILXClay65 min
May 25, 9:15 PM CDTSevere Thunderstorm WarningILXColes, Cumberland45 min
May 25, 9:37 PM CDTSevere Thunderstorm WarningILXRichland38 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningILXLawrence, Richland62 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningILXChristian61 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningILXClay, Richland37 min
May 26, 4:01 PM CDTTornado WarningILXLawrence44 min
May 26, 5:05 PM CDTTornado WarningILXJasper25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.